What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 7, 12:01 PM EST, 35 minutes earlier.
Area forecast discussion, Feb 7, 12:01 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1201 PM EST Thu Feb 7 2019
...Updated Aviation Discussion...
.Forecast Update...
Issued at 1110 AM EST Thu Feb 7 2019
The 12Z BNA sounding showed that we are at a record precipitable
water for the month of February...at a whopping 1.49". That will
mean that any storms/stronger showers today will be very efficient
rain producers. Looking at the KY Mesonet max precipitation rates
from earlier this morning, they range from 3-6"/hr. The stronger
cell that went over Pulaski county had a 6.47"/hr peak rate!
Looking at current radar trends, seeing heavier rains over southern
Indiana, in an area being forced by a warm front. Farther west, a
squall line has developed over southeast MO/southern IL, with some
bowing segments. We also see some leading stratiform precipitation,
which is helping to stabilize the airmass ahead of the line. We will
be watching wind gusts to our west along this line to see that
effect. HRRR shows the line weakening over the next few hours...but
we could see some renewal as it gets into our area and a little
better instability. Also, we will be watching for any new
development in that very juicy airmass. Still thinking any new
development ahead of the line could be supercellular...taking
advantage of better shear/instability.
Issued at 1010 AM EST Thu Feb 7 2019
Given a tightening pressure gradient and forecast winds just above
the surface to get up to around 40 mph, decided to go ahead and put
out a Wind Advisory areawide. We could see some pockets of stronger
winds even over the next hour or two, then into the afternoon ahead
of any line of storms from the west...and then again behind the cold
front. Updated products out shortly.
Issued at 925 AM EST Thu Feb 7 2019
We appear to be breaking into the lull the high-res models have been
advertising...though some light rain showers are on 88D over south
central Kentucky. In this lull, we should see an increas in winds
from the south, helping to pull out temperatures up during the day.
Cloud cover likely will stick around all day, though our Lake
Cumberland counties have the best chance to see some pokes of
sunshine this afternoon. Given the persistent cloud cover, did end
up lowering temperatures along the I-64 corridor and north just a
tad.
We are seeing a line of storms organize over southeast MO and
central AR right now, and will wait to see if this line can hold
together into our area. Given some instability ahead of it, the
current thinking is that it will...bringing a line of gusty showers
and some isolated thunder to our region later this afternoon and
evening. Regions along and north of I-64, especially from Louisville
west, likely will stay in the better chances of rain through the
day...limiting the severe potential. Timing any squall line for
points south of that...look for it to come through the I-65 corridor
in the 4-7 PM EST time frame and the I-75 corridor in the 6-9 PM EST
range. Still think the main threat will be damaging winds along the
line. That said though, we will also be on the lookout for any cells
that develop ahead of the line, which may be able to take advantage
of instability and shear aloft to produce an isolated quick spin-up
tornado. RAP/NAM soundings today look like they are doing a better
job capturing the warm environment ahead of the line, and they are
showing higher values of the Supercell parameter, and subsequent STP
parameter for this afternoon.
&&
.Short Term...(Today and tonight)
Issued at 240 AM EST Thu Feb 7 2019
...Flooding, Storms, and Gusty Winds Today...
Busy forecast for the short term. At this current hour, a warm front
stretches from southwestern MO into southern IN/OH along the Ohio
River. Regional radars reveal precipitation with embedded convection
across western KY and southern IL at this hour, which happens to be
located along the nose of a strong LLJ. This precipitation will
overspread the region here shortly as the LLJ advances northward.
SPC mesoanalysis reveals modest (~50kts) effective bulk shear on the
southern flank of this precipitation shield, where strong embedded
convection currently resides. We will have to watch this convection
closely as it closes in on our region in the next hour or two, and
see if it can become surface based across parts of southern/central
KY. Should it become surface based, there would be a threat for
straight line wind gusts, as well as isolated, brief spin up
tornadoes. Some parts of southern/central KY also saw as much as 2
inches of rain yesterday, so will need to monitor flood potential in
areas that see convection.
Precipitation should gradually push off to the north and east after
sunrise this morning, though can't rule out some isolated or
scattered precipitation lingering. A line of showers and convection
look to develop ahead of a strong cold front during the late morning
hours across eastern MO and southern IL. As we head into the
afternoon hours, this line will push into southern IN and central
KY. 00z High-res models vary on the evolution of this line, with
some (HRRR, WRF-NMM) retaining its strength as it progresses
eastward, while others (3km NAM, WRF-ARW) gradually weaken the line
as it moves into our region. Think today's severe threat (gusty
winds, isolated brief spin-up tornadoes) will be conditional on
instability that develops, as well as the lack of any near-surface
inversions. Wind fields will be strong in the low levels, so
convection that does develop in this environment could easily
transport down some severe-caliber gusts. The current Day 1 SPC
Outlook looks good and highlights the best potential for severe
weather chances in our area.
Speaking of strong wind fields, gradient winds ahead of the cold
front will be gusty out of the south and southwest. Most model
guidance is in the 30-35mph range for gusts in parts of southern and
eastern KY where the most potential for some clearing/drying will
occur, as well as where the warmest temperatures and "deeper"
boundary layer mixing will take place. Certainly can't rule out some
40mph gusts, but confidence that we see them remains low, so will
hold off on a wind advisory for the time being.
Regarding the flooding threat today, areal averages are generally in
the 0.5" to 1.5" range, with the highest totals expected across
southern Indiana and northern Kentucky. 1hr/3hr FFG in these areas
remain low, and if we're able to get heavier showers or convection
to drop a quick inch, we're likely to see some localized flooding
issues. Flooding along some rivers will become in issue in some
areas over the next 24-36 hours as well.
The cold front should clear the region this evening, taking with it
the rain. Drier and much colder air will quickly filter in behind
the front. Pressure rises and strong CAA will result in gusty
northwesterly winds behind the front, generally in the 25-35mph
range.
.Long Term...(Friday through Wednesday)
Issued at 240 AM EST Thu Feb 7 2019
...Enjoy Friday & Saturday as it gets wet again...
...Active Weather Pattern thereafter...More Flooding Concerns...
Friday...
Well...Strong Cyclone over James Bay Ontario Province with Occluded
front to Quebec with surging cold front thru the Green Mountains
through the Poconos and along the Blue Ridge Scenic Parkway and down
to the GLFMEX. Skies will be mostly clear with wind the main
weather hazard wind and chillier temps. Strong pressure gradient
with sfc high over Dakotas but more salient to this topic is the
strong llvl CAA. H8 temps drop from +10-+12c on Thu to -3 - -6 at
12z Fri and during sunny Friday afternoon they will be -6 to -9C at
H8. Will be lowering highs a few degrees with such efficient CAA.
GFS gives 34 for Fri high, but getting to freezing mark will be
challenging. South of the BG Parkway will get into the mid 30s,
especially south of the Cumberland Parkway.
Wind Chills Friday morning will be nippy, especially along and north
of I 64. In S IN, 5-9 F wind chill looks very plausible at
daybreak.
Fri Night-Sat Night...
Combination of clearing skies and light winds will set up allow a a
chilly night. On Saturday morning 1048mb anticyclone over the WI
Dells will bring ideal radiational cooling night for Sat morning
lows. Overall temps look to cool into the 12-18 degree range region
wide.
With high pressure moving to Lake Erie by Saturday evening light
SELY flow will develop. Some moderation in temps are likely with
highs only warming into the 35-40 degree range. Winds become more
southerly Saturday night and Sunday morning as temps will only drop
into the lower-mid 20s.
Sun- Sun Night...
Sfc high over Blue Ridge Mnts and next weather system over the
ARLATX beginning isentropic lift in earnest over the AR/MO Ozarks.
Sfc warm front will push through during the day. Initially the wrn
1/3 of the CWA may get an initial light wintry mix before going over
to rain. Coordinated with Ohio Valley WFOS and it was agreed to take
POPs out east of I 65 Sun AM. Rain is likely through the afternoon
and into Sunday evening with strong isentropic upglide through I 290-
I300 K. Highs Sunday look to warm to near 40 across S IN and N KY,
with lower-mid 40s across S KY. Lows Sunday night look to drop into
the mid 30s in most locations.
Some colder air may work its way down into our northern row of Srn
IN counties (per the GFS/FV3 solutions). Its possible for another
round of light snow or light mix N of I 64 Sunday evening. However,
the Euro has been trending warmer here, keeping wintry weather well
north of the region.
Mon-Tue Night
This set up looks somewhat reminiscent of this past weeks stationary
front. Early next week is quite unsettled with 140 kt upper jet
approaching with more of a Pacific modified mP airmass. Another set
up with cyclogenesis over the N Rockies by Tuesday swinging a strong
vigorous cold front through Tue night. Temps will be on the uptick,
especially Tuesday, which could easily get well into the 60s. Would
not be surprised to see a QLCS Tue evening/night and strong storms
to our south. Speaking of storms Sunday, Feb 10 is the 60 year
anniversary of killer F4 tornado in 1959 that went through STL in
the middle of the night.
However the main story is a stationary front juxtaposed across the
Ohio Valley with copious amounts of glfmex moisture. Sounding PWATS
near an inch with efficient theta e advection pattern. That equals
more rain with such saturated grounds, FFG guidance will be very
paltry, and lower than guidance as ground is mucky. Looks like 1-3
inches of rain is possible with higher amounts possible. Should this
occur, we will be looking at additional periods of moderate to heavy
rainfall which will only aggravate already saturated soils. I would
expect longer episode of river flooding.
Wed and Beyond...
High Pressure and PoPless. Highs on Wednesday look to go back into
the 40s. Overnight lows through the period will generally be in the
30s, with some 20s possible by Thursday morning.
&&
.Aviation...(18Z TAF Issuance)
Updated at Noon EST Thu Feb 7 2019
Complicated forecast is becoming a little more straight forward, as
a line of storms is setting up just west of HNB. Expect gusty winds
as this line gets to HNB in the next few hours and then to SDF/BWG
af few hours later and then to LEX this evening. Winds will gust
from the south ahead of the line and switch around to westerly
behind it, along with a few hours of either fuel-alternate MVFR or
barely into the IFR range. Gusty winds will continue through the
night, but skies should improve by daybreak for all locations.
&&
.Climate...
Issued at 815 AM EST Thu Feb 7 2019
Listed below are the record highs and forecasts for today.
Site Rec. (Yr) Fore.
SDF 69 (1925) 69
LEX 67 (1925) 70
BWG 71 (1931) 72
FFT 69 (1925) 69
Listed below are the record warm lows and forecasts/obs for
today. The caveat is that a cold front will move through before
midnight, likely pulling readings down below record levels. LEX
stands the best chance to break their record, should the timing
of the frontal passage slow down.
Site Rec. (Yr) Fore.
SDF 55 (2017*) 39
LEX 54 (2017) 43
BWG 52 (2017*) 35
FFT 56 (2017) 40
In addition to the warmth, a very moist airmass over the region
likely will bring record rainfall. Below are the record rainfall
amounts for today for each of our climate sites.
Site 2/7 Record (Year)
SDF 1.09" (1890)
LEX 1.30" (1890)
BWG 1.05" (1933)
FFT 0.87" (2018)
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through late tonight for INZ076>079-083-084-089>092.
Wind Advisory until midnight EST /11 PM CST/ tonight for
INZ076>079-083-084-089>092.
KY...Flood Watch through late tonight for KYZ023>043-045>049-053>057-
061>067-070>078-081-082.
Wind Advisory until midnight EST /11 PM CST/ tonight for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
&&
Update...RJS
Short Term...DM
Long Term...JDG
Aviation...RJS
Climate...RJSHazardous weather outlook, Feb 7, 11:25 AM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1125 AM EST Thu Feb 7 2019
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081630-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1125 AM EST Thu Feb 7 2019 /1025 AM CST Thu Feb 7 2019/
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Occasional moderate to locally heavy rain is likely this afternoon
and tonight, first over southern Indiana and then areawide as a line
of storms ahead of a cold front moves across the region. Flooding,
both of area creeks and streams, as well as flash flooding is
possible as these storms move through.
Strong to severe thunderstorms will also be possible along that line,
with the main threats being damaging wind gusts. An isolated, brief
spin up tornado cannot be ruled out as well.
Wind gusts outside of thunderstorms likely will be around 40 mph from
the south this afternoon. After the cold front moves through this
evening, wind gusts will shift to being from the west.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Looks to be a very wet early next week with multiple rounds of
moderate to possibly heavy rainfall. This additional rainfall will
lead to runoff and will likely extend any ongoing river flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters should provide rainfall and flooding information through
tonight, as well as any stronger wind gusts or damage.
DM/JDG/RJS